[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
17-Feb-2009

[ | E-mail ] Share Share

Contact: Priscille Riviere
presse@inserm.fr
INSERM (Institut national de la santé et de la recherche médicale)
@inserm

Taurine: Key to the visual toxicity of an anti-epileptic drug for children?

Vigabatrin (Sabril), first intention molecule for the treatment of epilepsy in children, in many cases produces secondary effects that lead to an irreversible loss of vision. Serge Picaud, head of research at Inserm, and his colleagues of the Institut de la Vision have just discovered the origin of this secondary effect and have proposed strategies for limiting it. They have shown that vigabatrin provokes a marked decrease in the blood level in an amino acid, taurine, resulting in a degeneration of the retina cells induced by light. The researchers therefore suggest that exposure to light should be reduced and a taurine-rich diet introduced in order to curb immediately these secondary effects in children undergoing treatment. As for the validation of an alternative treatment associating vigabatrin and taurine, this will necessitate several years of development.

This work is published in the review Annals of Neurology.

Epilepsy affects 1% of the world's population. With children, its treatment remains extremely restricted, and vigabatrin, (marketed in France under the name of Sabril®), has obtained marketing authorisation for children aged under 2 years. This anticonvulsant, which is also administered to adults in the case of failure of other treatments, is at the same time now being evaluated for the treatment of addiction to heroin, cocaine and methamphetamines.

However, the serious secondary effects of this drug can induce an impairment of the retina and a restriction of the visual field, noted, depending on the studies, in 10% to 40% of patients.

In order to reach an understanding of this drug's modes of actions, and in particular the mechanism of visual function impairment, the Inserm researchers first of all administered vigabatrin to rats over a period of several months and analysed the influence of exposure to light during the treatment. The results show that there is no damage to the retina when the animals are kept in the dark throughout the treatment.

Moreover, since previous work had shown that a deficiency of the organism in taurine (amino acid) triggers the degeneration of the photoreceptors (cells of the retina converting light into nervous signals), the researchers measured, in rodents, the plasma level of 19 amino acids. Whereas the concentration was identical for most of the amino acids in animals under vigabatrin and in non-treated rats, the taurine level turned out to be 67% lower in treated animals

Taurine is essentially contributed by diet. By providing certain of the animals under treatment with a taurine supplementation, the researchers noted that their visual acuity was greater than that of the animals without supplementation. In addition, the amino acid doses administered to six children subject to regular attacks of epilepsy and treated under vigabatrin reveal a taurine level that is far below the normal values reported for children of the same age - and in some cases even undetectable.

On the strength of these various tests, the scientists were able to prove that vigabatrin induces a pronounced reduction of the taurine level in the plasma. This marked fall is responsible for the degeneration of the photoreceptors and thus for the retinal toxicity in the animals exposed to light.

Pending confirmation in the human of the interest of providing patients under vigabatrin with a taurine supplementation, the researchers propose immediate solutions designed to limit the secondary effects in these patients. "In the first instance, care should therefore be taken to ensure that patients under vigabatrin consume a sufficient amount of food containing taurine. It is also important that they should be exposed to as little light as possible (e.g.; no night lights in a baby's bedroom at night) and should be induced to wear sunglasses", says Serge Picaud.

The researchers also emphasise that any taurine supplementation must be subject to medical advice.

###

To find out more:

Firas Jammoul MD1,2, Qingping Wang MD1,2,3, Rima Nabbout MD4,5,6, Caroline Coriat MD1,2, Agnès Duboc PhD1,2, Manuel Simonutti1,2, Elisabeth Dubus1,2, Cheryl M. Craft PhD7, Wen Ye MD3, Stephen D. Collins MD PhD8 , Olivier Dulac MD4,5,6, Catherine Chiron MD4,5,6, José A. Sahel MD1,2,9,10, Serge Picaud PhD1,2,10,11
1 Inserm, U592, Institut de la Vision, Paris, France
2 Université Pierre et Marie Curie-Paris6, UMR-S 592, Paris, France ;3 Fudan University, Ophthalmology Department, Huashan Hospital, Shanghai, China
4 Inserm, U663, Paris, France
5 University Rene Descartes, Paris V, Paris, France
6 APHP, Hopital Necker, Service de Neuropédiatrie, Paris, France
7Ophthalmology and Cell & Neurobiology Departments, Keck School of Medicine of the University of Southern California, and The Mary D. Allen Laboratory for Vision Research, Doheny Eye Institute, Los Angeles, USA
8 Ovation Pharmaceuticals, Deerfield, USA
9 Centre Hospitalier National d'Ophtalmologie des quinze-vingts, Paris, France;
10Fondation Ophtalmologique Adolphe de Rothschild, Paris, France
11Assistance Publique-Hopitaux de Paris, France

Annals of neurology DOI: http://dx.doi.org/10.1002/ana.21526
Published Online: 4 Feb 2009

Research contacts:
Serge Picaud
Institut de la Vision,
Email : serge.picaud@inserm.fr



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.